Custom Search

News

Friday 01 March 2002

Olanzapine-induced destabilization of diabetes in the absence of weight gain.

By: Ramankutty G.

Acta Psychiatr Scand 2002 Mar;105(3):235-6; discussion 236-7

OBJECTIVE: To provide evidence that olanzapine can cause glucose dysregulation by a mechanism other than weight gain. METHOD: I report a case of a diabetic patient who developed glucose dysregulation soon after initiation of olanzapine treatment, occurring in the absence of weight gain. I compare this case to previous case reports. RESULTS: Our patient developed persistent hyperglycaemia within 3 weeks of initiating treatment with olanzapine. Weight recorded just prior to commencement and soon after discontinuation of olanzapine were not significantly different. CONCLUSION: Controlled studies are necessary to elucidate the mechanism by which olanzapine can cause dysregulation of glucose homeostasis, and to develop guidelines for the use of olanzapine in patients with known diabetes as well as in patients with risk factors for diabetes.

Use of this site is subject to the following terms of use